Montana, 2011

Winter Storm in Montana, February 6 to 7, 2011

February 6 to 7, 2011 · NWS GGW · 2 events in 2 counties and zones

Storm system clipped the southwestern corner of the area (southwest Phillips and Petroleum counties) with snow and blowing snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Storm system clipped the southwestern corner of the area (southwest Phillips and Petroleum counties) with snow and blowing snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Feb 5, 8:46 PM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Feb 5, 8:46 PM MST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
846 PM MST SAT FEB 5 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
CANCELLED THE CURRENT WINTER WEATHER ADVISORY...BUT ISSUED A WINTER
STORM WATCH FOR LATE SUNDAY NIGHT AND MONDAY FOR THE SW 4 ZONES.

REPORTS O LIGHT SNOW SHOWERS OR FLURRIES WERE COMING IN WITHOUT
SIGNIFICANT DRIFTING. SNOWPACK PRETTY SOLID NOW CWA-WIDE SO EVEN
WITH WINDS GUSTING TO 30 MPH IN SOME PLACES...DRIFTING NOT A MAJOR
CONCERN. WITH SNOW SHOWERS EXPECTED TO AFFECT THE SOUTHEAST ZONES
FOR PROBABLY A COUPLE MORE HOURS...INCREASED POPS. BUT QPF SHOULD BE
LIGHT...SO LOWERED VALUES FOR MOST AREAS. REST OF FORECAST LOOKED
GOOD. JAMBA

PREVIOUS DISCUSSION...
WEAK DISTURBANCES IN THE NORTHWESTERLY FLOW ALOFT ARE GENERATING
SOME SHOWERS TODAY AND MAY CONTINUE TO THROUGH SUNDAY
MORNING...HOWEVER...SNOW AND OR RAIN AMOUNTS HAVE BEEN LIGHT AND
SHOULD CONTINUE TO BE LIGHT UNTIL EARLY MONDAY MORNING WHEN A
STRONGER FEATURE FROM THE PACIFIC NORTHWEST WILL BEGIN TO AFFECT
THE AREA.

MOST SHOWERS THIS AFTERNOON HAVE BEEN RAIN MIXED WITH SNOW. ANY
SNOW HAS BEEN MELTING AS THE SURFACE HAS WARMED ABOVE FREEZING. AS
THE AIRMASS COOLS THIS EVENING PRECIPITATION SHOULD TURN OVER TO
ALL SNOW AND BEGIN TO STICK. THIS COULD CREATE INCREASING PROBLEMS FROM
BLOWING SNOW OVERNIGHT AS WINDS WILL REMAIN MODERATELY STRONG
THROUGH SUNDAY MORNING.

FOLLOWING THIS PERIOD OF ACTIVITY...A MORE SIGNIFICANT WAVE WILL
AFFECT AT LEAST PART OF THE AREA FROM EARLY MONDAY MORNING THROUGH
MONDAY EVENING. MODEL BLEND AND SREF HAVE THE MOST SIGNIFICANT
SNOWFALL FROM THIS EVENT IN THE SOUTHWEST CORNER OF THE
CWA...THOUGH THE GFS HAS SIGNIFICANT SNOW OVER A LARGER PART OF
THE AREA. AN ADVISORY OR WARNING FOR SNOW FALL IS LIKELY FOR SOME
PART OF THE AREA FOR MONDAY.

MUCH COLDER AIR IS BEGINNING TO POUR INTO THE AREA ON
NORTHWESTERLY FLOW WHICH WILL BECOME MORE NORTHERLY TONIGHT.
INITIAL PUSH OF COLD AIR ON SUNDAY WILL BE REINFORCED BEHIND THE
STORM SYSTEM ON MONDAY. WINDCHILL CONDITIONS SUFFICIENT FOR AN
ADVISORY WILL BE POSSIBLY ANY TIME FROM SUNDAY EVENING THROUGH
THURSDAY MORNING IN ANY AREAS WITH APPRECIABLE WIND...ESPECIALLY
IN NORTHERN ZONES. MARTIN

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...

OVERALL LONG TERM FORECAST REASONING REMAINS THE SAME. A QUIET AND
COLD PERIOD IS EXPECTED FROM TUESDAY MORNING THROUGH WEDNESDAY
MORNING BEHIND A COLD ARCTIC FRONT AND SURFACE HIGH PRESSURE OVER
NORTHEAST MONTANA. EXTENDED MODEL SOLUTIONS IN VERY GOOD AGREEMENT
KEEPING ALL PRECIP CHANCES FAR AWAY FROM OUR CWA.

THE WEST COAST UPPER RIDGE RETURNS TO THE NORTHERN ROCKIES REGION
AGAIN THURSDAY THROUGH THE REMAINDER OF THE LONG TERM FORECAST
PERIOD BRINGING WARMER TEMPERATURES TO THE AREA FOR NEXT WEEKEND.

AT THE END OF THE EXTENDED FORECAST PERIOD...UPPER LEVEL FLOW
BECOMES MORE WESTERLY AS CHANCES FOR PRECIPITATION INCREASE. FOR
NOW...ONLY SHOWED THIS INCREASING TREND WITH SILENT POPS GIVEN THE
INHERENT VARIABILITY OF MODEL SOLUTIONS AT THIS FAR OUT TIME
PERIOD. MICKELSON

PREVIOUS LONG TERM DISCUSSION...MOSTLY DRY WEATHER WITH NO
SIGNIFICANT PRECIP- PRODUCING WEATHER SYSTEMS, THE LONG-TERM
STARTS VERY COLD THOUGH WITH AN ARCTIC HIGH CENTER...UP TO 1050
MB...DIRECTLY OVER NE MT MON NIGHT AND TUE. THIS NOT QUITE AS
STRONG AS LAST WEEK...THE THE ARCTIC AIR ASSOCIATED NOT QUITE AS
COLD AS INDICATED BY THICKNESSES...850 MB TEMPS...AND OBS UPSTREAM
OVER AK/YUKON. HOWEVER WITH CLEARING SKIES...LIGHT WIND...AND
EXPECTED FRESH SNOW COVER...RADIATION AL COOLING WILL BE VERY
STRONG WITH WIDESPREAD LOWS -20 TO -25F...NOT LIKELY TO GET ABOVE
ZERO MANY AREAS TUE.

THERE IS A WEAK COLD FRONT FROM THE N THAT BRINGS A SECONDARY
SURGE OF ARCTIC AIR INTO THE AREA FOR WED. WHILE MODELS VARY ON
THE DEGREE OF THIS SECONDARY ARCTIC PUSH...THEY ALL AGREE THAT THE
FRONT ITSELF IS WEAK WITH LITTLE MOISTURE...SO KEEPING POPS AT NO
MORE THAN 10 PCT.

THERE APPEARS TO BE A SIGNIFICANT PATTERN CHANGE LATER IN THE
PERIOD. THE PERSISTENT UPPER HIGH ALONG THE W COAST SHIFTS INLAND
ACROSS THE WESTERN SATES...STEADILY WEAKENING AS IT DOES SO
THOUGH. THIS WILL BRING MUCH WARMER AIR TO OUR AREA THURSDAY THRU
SATURDAY WITH TEMPS LIKELY ABOVE FREEZING ALL AREAS BY
SATURDAY...AND SOME WARM ADVECTION CLOUDS THURSDAY. WHILE MODELS
AGREE WITH THIS...THEY SHOW A LOT OF DISAGREEMENT WITH OTHER
LONG WAVE FEATURES...AS OFTEN OCCURS IN A MAJOR PATTERN SHIFT. SIMONSEN

&&

.AVIATION...
SCATTERED SNOW SHOWERS WILL CONTINUE THIS EVENING THEN TAPER OFF
TONIGHT. CONDITIONS WILL VARY FROM VFR TO IFR THIS EVENING AS
SCATTERED LOW CLOUDS AND BRIEF VISIBILITY REDUCTIONS MOVE THROUGH
THE AREA. MORE WIDESPREAD LOW CLOUDS IN SASKATCHEWAN WILL MOVE
INTO NORTHEAST MONTANA OVERNIGHT WITH MORE WIDESPREAD MVFR AND IFR
CEILINGS WHILE THE SNOW SHOWERS BECOME ISOLATED. THE LOW CLOUDS
AND ISOLATED SNOW SHOWERS WILL LINGER THROUGH THE DAY ON SUNDAY. NORTH
TO NORTHWEST WINDS 15 TO 25 KNOTS WILL DIMINISH TO 10 TO 20 KNOTS
LATE TONIGHT AND INCREASE TO 15 TO 25 KNOTS DURING THE DAY ON
SUNDAY.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM LATE SUNDAY NIGHT THROUGH MONDAY
AFTERNOON FOR CENTRAL AND SOUTHEAST PHILLIPS...PETROLEUM...
GARFIELD...SOUTHWEST PHILLIPS.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Feb 5, 9:08 PM MST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
908 PM MST SAT FEB 5 2011

MTZ016-021-022-060-071300-
CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-GARFIELD-
SOUTHWEST PHILLIPS-
908 PM MST SAT FEB 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WATCH IS IN EFFECT FOR LATE SUNDAY NIGHT AND
MONDAY. 5 TO 8 INCHES OF SNOW IS POSSIBLE WITH THIS STORM. THE
HEAVIEST SNOW IS EXPECTED TO IMPACT SOUTHERN PHILLIPS...WESTERN
GARFIELD AND ALL OF PETROLEUM COUNTIES.

BITTER COLD ARCTIC AIR WILL MOVE INTO THE AREA SUNDAY AND REMAIN
OVER THE AREA THROUGH THE MIDDLE OF THE WEEK.

WIND CHILLS OF 20 BELOW TO 40 BELOW ZERO ARE LIKELY FROM MONDAY
NIGHT THROUGH WEDNESDAY. MONDAY NIGHT IS EXPECTED TO BE THE
COLDEST NIGHT WITH LOWS OF 15 BELOW TO 30 BELOW ZERO OVER MOST OF
THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ017>020-023>027-059-061-062-071300-
CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
NORTHERN VALLEY-EASTERN ROOSEVELT-
908 PM MST SAT FEB 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

BITTER COLD ARCTIC AIR WILL MOVE INTO THE AREA SUNDAY AND WILL REMAIN
OVER NORTHEAST MONTANA THROUGH THE MIDDLE OF THE WEEK.

WIND CHILLS OF 25 BELOW TO 45 BELOW ZERO ARE LIKELY FROM SUNDAY
NIGHT THROUGH WEDNESDAY. MONDAY NIGHT IS EXPECTED TO BE THE
COLDEST NIGHT WITH LOWS OF 20 BELOW TO 30 BELOW ZERO OVER MOST OF
THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Petroleum

When
February 6, 12:00 AM MST to February 7, 8:00 PM MST
Where
Petroleum forecast zone
Reported by
Law Enforcement
Coordinates
47.118, -108.250 (the zone’s center; the record gives no point)

Six inches of new snow fell in Winnett. Drifting was reported county-wide.

Winter Storm, Little Rocky Mountains

When
February 7, 12:00 AM MST to 4:00 PM MST
Where
Little Rocky Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Heavy snow fell Sunday night with 6 inches. Lots of drifting was reported too from a spotter 8 miles southwest of Zortman.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284447, 284445.